West Virginia, 2024

Damaging Winds in West Virginia, April 17, 2024

April 17, 2024 · NWS PBZ · 14 events in 4 counties and zones

A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A squall line developed in western Ohio on April 17th along a cold front before tracking east into western Pennsylvania. Behind the cold front, a 50kt low-level jet was measured on the KPBZ radar at 3,000ft and surface based instability ranged between 500J/kg to 1,000J/kg. As a result, widespread wind damage was noted with this passing system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 17, 6:02 PM EST, 3 minutes earlier.

Area forecast discussion, Apr 17, 6:02 PM EST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
702 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Cold front will cross the area this evening bringing
thunderstorms. After a brief dry period Thursday, another cold
front moving through very late Thursday night and Friday will
bring another round of showers before a period of cool and dry
weather moves in for Saturday through Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

-  Severe thunderstorms with very large hail and damaging winds
   until midnight.

------------------------------------------------------------------

For the evening update...refining PoPs with the line of storms
moving through the region. Used a blend of hires and blended
guidance. Timing of latest hires guidance has sped the eastward
movement up just a bit. This lines up well with current radar
speeds. Rapid end to the rain behind the front, so PoPs were
decreased faster later this evening and overnight. Made some
adjustments to late night cloud cover as the threat for stratocu
still remains. Rest of the forecast looks goods.

Previous discussion...

500 mb trough with 50-60 meter height falls rolls through this
evening with associated band of severe thunderstorms along cold
front. A band of supercells has formed ahead of the surface
cold front and will move steadily into eastern OH, western PA,
and northern WV early this evening.

MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and
0-6 km shear of 40-50 knots supports large to very large hail.
The 17z KILN had several SARS analogs with 2"+ hail. LCL values
are a bit high for strong tornadoes in the 1,300 m range.
However with 20-30 knots of 0-1km shear tornadoes are possible
especially in Ohio counties before upscale evolution to a solid
squall line focuses threat on wind damage.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Above normal temperature and dry weather expected for
  transitory day Thursday.
- Another round of showers and low probability thunderstorms
  expected Friday with cold front passage.
----------------------------------------------------------------

Height rises with 500mb ridge move across area Thursday bring
brief period of dry weather with weak surface ridge at the
surface.

A deep upper low then moves across Ontario Thursday night and
Friday with 200 meter height falls into Quebec. Although this is
a glancing blow this far south, it does induce a wave of low
pressure, pushing a cold front through the Upper Ohio River
valley with showers expected starting very late Thursday night
in Ohio and moving through rest of area Friday.

Heights fall about 80 meters Friday night in wake of cold front
and usher in colder air to set up the weekend as 850 mb
temperatures fall to about 0C during the night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Dry but cooler conditions expected for the weekend.
- Periodic shortwave passages may offer brief precipitation
  windows through the middle of next week.
-------------------------------------------------------------------

Dry and cool westerly flow aloft expected Saturday through
Monday. A large Canadian High settles into the central CONUS
with persistent northwest surface flow and gradually cooling 850
mb temps. By Saturday evening they will drop to -2 to -4C, then
-4 to -6C by early Sunday morning.

While 30s are possible Saturday night, Sunday night appears to
be the coldest with clear skies and light winds creating
favorable conditions for radiational cooling. Even though
boundary layer starts to warm with 850 mb temps warming close to
zero, a sharp inversion is expected with light winds under the
surface ridge. NBM 10th percentile Min Temps are in the upper
20s in the north and lower 30s over much of the central potion
of forecast area. Given the recent warmth and early start to
growing season, we ran the frost tools and widespread frost is
expected Sunday night which may eventually require headlines.

Trough coming out of Midwest Monday night moves into Great Lakes
Tuesday and the northeast states on Wednesday. Showers are
possible Tuesday and may linger on Wednesday as a result of
strong cold advection and possible lake effect showers. 12z
ECMWF even had -10C 850 mb temps reaching into northern PA on
Wednesday.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Line of showers and thunderstorms will move through the region
until 04z. Will likely be east of ZZV at start of forecast
period. Storms could produce strong winds, hail, and frequent
lightning. Storms will bring a reduction in vis/cig to mainly
MVFR, but iso IFR possible in stronger storms. After line passes
to the east, expect a return to VFR for the overnight period for
most ports, except at FKL and DUJ where MVFR cigs are expected
through most of the forecast period.

A brief lowering of cigs is anticipated around dawn. This is a
low confidence forecast at this point, but most of the model
data is showing this threat. There should be an improvement in
conditions by late morning as a return to VFR is anticipated at
all ports except FKL and DUJ.

.Outlook...
Restrictions remain possible Thursday night into Friday under
another passing upper trough and associated chances for rain.
Prevailing VFR returns over the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven/22
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...22
Hazardous weather outlook, Apr 17, 1:20 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Wed Apr 17 2024

PAZ009-016-074-076>078-WVZ510>514-181830-
Forest-Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms mainly between 8 and
10 pm this evening with potential for large hail and damaging winds.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A frost or freeze is expected Saturday night and especially Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-181830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms mainly between 5 and
8 pm this evening with potential for large hail up to golf ball sized
and damaging winds. Isolated tornadoes are possible especially in the
Ohio Counties.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost and potentially a freeze is expected Saturday night and
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

In the hours before

Special weather statement, Apr 17, 5:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EDT Wed Apr 17 2024

PAZ008-009-015-172230-
Forest PA-Clarion PA-Venango PA-
617 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN VENANGO...CENTRAL
CLARION AND SOUTHWESTERN FOREST COUNTIES THROUGH 630 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarion, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarion, Knox, Sligo, Strattanville, Shippenville, Fryburg, and
Fisher.

This includes Interstate 80 in Pennsylvania between mile markers 53
and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for northwestern
Pennsylvania.

&&

LAT...LON 4130 7921 4129 7921 4110 7946 4113 7954
      4126 7959 4142 7946
TIME...MOT...LOC 2216Z 232DEG 31KT 4117 7945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hefferan
Special weather statement, Apr 17, 5:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
625 PM EDT Wed Apr 17 2024

PAZ020-172245-
Beaver PA-
625 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BEAVER COUNTY THROUGH
645 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ohioville, or 7 miles southwest of Beaver Falls, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver Falls, New Brighton, Ohioville, Industry, Patterson Township,
Big Beaver, West Mayfield, Bridgewater, Patterson Heights, Fallston,
Darlington, Eastvale, and Homewood.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 13 and 15.
  Interstate 376 in Pennsylvania between mile markers 27 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for western
Pennsylvania.

&&

LAT...LON 4066 8043 4072 8051 4083 8043 4081 8030
      4074 8022
TIME...MOT...LOC 2225Z 227DEG 30KT 4071 8045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hefferan
Special weather statement, Apr 17, 5:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
643 PM EDT Wed Apr 17 2024

PAZ009-015-172315-
Forest PA-Clarion PA-
643 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLARION AND NORTH
CENTRAL FOREST COUNTIES THROUGH 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Tionesta, or 9 miles west of Marienville, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kellettville and Starr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for northwestern
and west central Pennsylvania.

&&

LAT...LON 4152 7923 4142 7929 4143 7938 4163 7936
      4163 7915
TIME...MOT...LOC 2243Z 207DEG 26KT 4147 7931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Hefferan
Special weather statement, Apr 17, 5:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Wed Apr 17 2024

PAZ022-073-077-172300-
Armstrong PA-Westmoreland PA-Indiana PA-
645 PM EDT Wed Apr 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL INDIANA...NORTH
CENTRAL WESTMORELAND AND SOUTH CENTRAL ARMSTRONG COUNTIES THROUGH 700
PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Delmont, or 10 miles southeast of Apollo, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Avonmore, Saltsburg, West Lebanon, Slickville, and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for southwestern
and west central Pennsylvania.

&&

LAT...LON 4040 7942 4043 7953 4067 7949 4058 7924
TIME...MOT...LOC 2245Z 207DEG 26KT 4047 7944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hefferan
Local storm report, Apr 17, 6:00 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
700 PM EDT Wed Apr 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     Hanoverton              40.76N  80.94W
04/17/2024                   Columbiana         OH   911 Call Center

            Trees were reported down on Route 30 and on 2nd Street
            in Hanoverton.

&&

Event Number PBZ2402514

Shallenberger
Special weather statement, Apr 17, 6:00 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
700 PM EDT Wed Apr 17 2024

PAZ009-016-172315-
Jefferson PA-Forest PA-
700 PM EDT Wed Apr 17 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JEFFERSON AND EASTERN
FOREST COUNTIES THROUGH 715 PM EDT...

At 700 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles south of Marienville, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookville, Marienville, Brockway, Sigel, Clarington, and Clear Creek
State Park.

This includes Interstate 80 in Pennsylvania between mile markers 78
and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight EDT for northwestern
and west central Pennsylvania.

&&

LAT...LON 4162 7896 4144 7896 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7902
      4138 7897 4136 7896 4126 7874 4123 7874
      4108 7906 4130 7918 4155 7921 4163 7915
TIME...MOT...LOC 2300Z 228DEG 32KT 4133 7910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hefferan

The radar

The Pittsburgh radar (KPBZ), 30 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 17, 6:05 PM EST
Where
Hancock County, 2.07 mi S of Newell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.590, -80.570

Trees down on power lines on Allison Road. Time estimated from radar.

Thunderstorm Wind, Hancock

When
April 17, 6:06 PM EST
Where
Hancock County, 2.07 mi S of Chester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.590, -80.550

Trees uprooted on Rodgers Road.

Thunderstorm Wind, Hancock

When
April 17, 6:06 PM EST
Where
Hancock County, 0.69 mi S of Chester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.610, -80.550

Hardwood and softwood trees snapped and uprooted.

Thunderstorm Wind, Wetzel

When
April 17, 8:00 PM EST
Where
Wetzel County, Jacksonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.530, -80.650

Report of tree down on Route 2.

Thunderstorm Wind, Marion

When
April 17, 8:15 PM EST
Where
Marion County, 0.53 mi W of Mannington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.530, -80.340

Report of a tree down on power lines along Seven Pines Road.

Thunderstorm Wind, Marion

When
April 17, 8:30 PM EST
Where
Marion County, 0.69 mi S of Hopewell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.460, -80.080

Report of a tree and power lines down along Ranch Road.

Thunderstorm Wind, Marion

When
April 17, 8:30 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.480, -80.150

Report of a tree down on power lines along 4th Street.

Thunderstorm Wind, Marion

When
April 17, 8:30 PM EST
Where
Marion County, 1.07 mi W of Meadowdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.500, -80.100

Report of a tree down on pomerliknes near East Dale Road.

Thunderstorm Wind, Marion

When
April 17, 8:32 PM EST
Where
Marion County, 0.69 mi N of Hopewell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.480, -80.080

Report of a tree blocking Bunner Ridge Road and nearby power lines down.

Thunderstorm Wind, Marion

When
April 17, 8:32 PM EST
Where
Marion County, 1.07 mi W of Meadowdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.500, -80.100

Report of a tree down along East Dale Road.

Thunderstorm Wind, Marion

When
April 17, 8:35 PM EST
Where
Marion County, 0.87 mi SE of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.460, -80.120

Report of tree along Grafton Road.

Thunderstorm Wind, Preston

When
April 17, 8:42 PM EST
Where
Preston County, 1.75 mi NE of Hardman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.440, -79.860

Report of tree down and downed power line near Independence Road.

Thunderstorm Wind, Preston

When
April 17, 9:00 PM EST
Where
Preston County, Rowlesburg
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
39.350, -79.670

Report of power pole snapped off at top.

Thunderstorm Wind, Preston

When
April 17, 9:10 PM EST
Where
Preston County, 1.07 mi E of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.330, -79.530

Report of tree down at Route 50 and Route 24 blocking West Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169395, 1169396, 1169397, 1169398, 1169399, 1169400, 1169401, 1169402, 1169403, 1169404, 1169405, 1169406, 1169407, 1169408.